Watch For These Top Warning Signs Of Adderall Abuse

Watch For These Top Warning Signs Of Adderall Abuse

Adderall is a common stimulant, popular with physicians for its ability to combat the symptoms of attention deficit disorder (ADD) and attention deficit hyperactivity disorder (ADHD). Specifically, its effects on concentration, alertness, and overall focus can help those suffering from ADD and ADHD function better in school, at work, and in their everyday interactions with others. Unfortunately, these same characteristics make Adderall a very commonly abused drug.

What does Adderall do and why is it so popular for misuse? What are the signs of abuse you should be watching out for? Perhaps most importantly, how is Adderall addiction treated? Read on for an overview of Adderall addiction and solutions.

Why Do People Abuse Adderall?

People with ADD and ADHD frequently experience an inability to direct attention to the task at hand as well as impulsivity and the urge to remain in physical motion. Stimulant medications such as Adderall act on the brain to increase levels of the chemical dopamine, which acts as a mood-booster in addition to addressing focus, concentration, and impulsivity. People with ADD experience increased focus and ability to concentrate while on Adderall and may experience a boost in energy as well.

People who take Adderall without a prescription often do so to experience the concentration and focus benefits of the drug. As the use continues, misuse often spirals into addiction as many people may find they need to continue taking the drug to experience the improved mood and concentration benefits Adderall offers. In addition, as the abuse continues, most people find they need more and more of the drug to achieve the same effects.

Signs And Symptoms Of Abuse

As with any other drug, there is no “typical” Adderall user. People from all walks of life misuse, abuse, and become addicted to Adderall. Those in positions requiring increased focus and concentration, such as high school students, college students, and young professionals, may be more likely to misuse Adderall.

If you have a student or young professional in your household, it is wise to watch for signs of Adderall abuse. However, anyone can abuse Adderall. In general, watch for these behavioral signs of Adderall abuse, which often mirror the symptoms of ADHD themselves:

  • Increased impulsivity. People abusing Adderall may experience bouts of impulsivity, or display an apparent reduced ability to control their actions, thoughts, or speech.
  • Manic behavior. Frequent bouts of impulsivity may lead to seemingly manic behavior, in which the individual may act overly “up” and high-energy.
  • Increased talkativeness or incomplete thoughts. If you notice your loved one becoming more and more talkative, or talking frequently with an apparent inability to finish their thoughts, Adderall may be the culprit.
  • Overworking. Adderall can lead to an individual taking on too much work, or pushing to the point of exhaustion while applying unusual amounts of concentration and effort to school or work projects.
  • Exhaustion. Overworking can lead to exhaustion. However, exhaustion independent of workload is also a symptom of Adderall misuse.
  • Increased sleep. When combined with other factors, sleeping for overly long periods of time – especially as compared to previous experience – can be a sign of Adderall abuse.
  • Aggression and excitability. Those abusing Adderall may display aggressive or overly excitable behavior, particularly in comparison to prior behavior.
  • Memory loss and disorientation. People abusing Adderall often show signs of memory loss, or act disoriented and confused during familiar situations.
  • Social withdrawal. Social withdrawal is a key sign of Adderall abuse, particularly in individuals who were previously socially active and friendly.
  • Loss of appetite and excessive weight loss. Adderall is a stimulant and a natural appetite suppressant. If you notice your loved one frequently turning away food or losing weight in combination with other above symptoms, you may suspect Adderall abuse.
  • Running out of medication. If your loved one was prescribed Adderall and runs out of the prescription earlier than expected, the missing pills may be a result of abuse. 

The list of behavioral signs and symptoms above is by no means complete. Many individuals experience very few of these symptoms, while others may experience others not listed here. This is why it is important to take note of the following signs your loved one may be abusing a drug, including Adderall:

  • Financial difficulties. If your teenager frequently asks you for money, or spends his or her own money quickly and with no explanation, he or she may be suffering from substance abuse. Similarly, if an adult begins to experience financial difficulties that were previously unusual, he or she may be experiencing substance abuse.
  • Secretive behavior. If your loved one displays any of the behavioral symptoms and also engages in secretive behavior, you may have reason to suspect substance abuse.
  • Relationship issues. Those struggling with substance abuse may experience difficulties in their relationships with others. If your loved one seems to be experiencing troubles in his or her relationship with you, friends and family, or a significant other, they may be struggling with substance abuse.

What You Can Do To Help

If you notice multiple signs that your loved one may be experiencing Adderall abuse or addiction, the time to step in is now, before the situation worsens. For stimulants, most experts recommend the use of medication-assisted therapy and gradual detox, because of the side effects often experienced by those detoxing from Adderall. Seek the advice of a professional – particularly, one with experience in addiction recovery – when approaching an Adderall detox to minimize the negative effects detox can have on the mind and body.

Those detoxing from Adderall commonly deal with the side effects of drastic reductions of dopamine in their systems. People may experience:

  • Depression and mood swings, particularly in the early days of detox
  • Nausea and vomiting as the body adjusts to the chemical changes
  • Stomachaches or cramping
  • Insomnia
  • Fatigue, resulting from physical symptoms and the inability to sleep

Withdrawal symptoms usually show up within one to two days after the individual stops taking Adderall. It is important to carefully monitor the process of detoxing from Adderall and to gradually taper off its use rather than stopping use “cold-turkey.”

Conclusion

The struggle does not end when the individual finishes detoxing from Adderall. Often, treatment programs prove beneficial to help the person address the reasons they first began taking the drug, and to promote continued abstinence. Finding an addiction program that suits your loved one may be a crucial step in continued recovery.